Alert archive / Colorado / Flash Flood Warnings in 2023

Flash Flood Warning 19, NWS Denver/Boulder, CO

June 11, 2023Larimer County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Jun 11, 2023, 4:04 PM MDT for Larimer County, Colorado. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 11, 2023, 4:04 PM MDT (22:04 UTC)
Expired
Jun 11, 2023, 7:00 PM MDT
In force
3 hr
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Flood severity
None

County Larimer County, CO

The radar

The Cheyenne radar (KCYS), 86 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 4:30 PM MDTFLASH FLOOD3 W Rustic, COCounty official relayed a report and video from a residence along Norman Fry Road. 0.92 inches of rain fell at the residence. Flooding occurred on Sheep Creek, briefly blocking travel on the road. No significant damage was reported. Time estimated.
Jun 11, 5:30 PM MDTFLASH FLOOD1 Wsw Rustic, CODelayed report. County official provided photos of minor flooding along Rustic Road, with some flooding impacts to one residence on the road. Time of report is estimated.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 10.1 hours before the alert went out and 300 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2023-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2023-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2608 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

847 
WGUS55 KBOU 112204
FFWBOU
COC069-120100-
/O.NEW.KBOU.FF.W.0019.230611T2204Z-230612T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Denver CO
404 PM MDT Sun Jun 11 2023

The National Weather Service in Denver has issued a

* Flash Flood Warning for...
  The Cameron Peak burn scar in...
  Central Larimer County in north central Colorado...

* Until 700 PM MDT.

* At 404 PM MDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain over the Cameron Peak Burn 
  Scar. Up to 0.4 inches of rain have fallen. Additional rainfall 
  amounts up to 0.5 inches are possible in the warned area. Flash 
  flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms in and around
           the Cameron Peak Burn Scar.

  SOURCE...Radar and automated gauges.

  IMPACT...Flooding of areas in and around the Cameron Peak Burn
           Scar.

* Some locations that will experience flash flooding include...
  Kinikinik and Rustic.

This includes the following additional locations...
Monument Gulch, Jacks Gulch, Lower Pingree Park Road, Gulches along 
Highway 14 near and above Rustic, Pingree Hill, Goodell Corner, 
Bellaire Lake and Crown Point Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Heavy Rainfall will cause flash flooding of small creeks, streams, 
and ditches in the affected part of the Cameron Peak burn area. Rock 
slides or debris flows can also be expected across rural roads.

&&

LAT...LON 4070 10582 4063 10569 4061 10551 4063 10550
      4067 10550 4070 10557 4072 10551 4075 10552
      4079 10561 4077 10574 4074 10581

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

Hiris
2 follow-up statements
050 
WGUS75 KBOU 112236
FFSBOU

Flash Flood Statement
National Weather Service Denver CO
436 PM MDT Sun Jun 11 2023

COC069-120100-
/O.CON.KBOU.FF.W.0019.000000T0000Z-230612T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Larimer CO-
436 PM MDT Sun Jun 11 2023

...FLASH FLOOD WARNING FOR THE CAMERON PEAK BURN SCAR REMAINS IN 
EFFECT UNTIL 7 PM MDT THIS EVENING FOR CENTRAL LARIMER COUNTY...

At 436 PM MDT, Doppler radar and automated rain gauges indicated 
thunderstorms producing heavy rain over the Cameron Peak Burn Scar. 
Between 0.3 and 1 inch of rain has fallen. Additional rainfall 
amounts up to 0.3 inches are possible in the warned area. Flash 
flooding is ongoing or expected to begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding in and around the Cameron Peak Burn Scar.

SOURCE...Radar and automated gauges.

IMPACT...Life threatening flash flooding of areas in and around
         the Cameron Peak Burn Scar.

Some locations that will experience flash flooding include...
  Kinikinik and Rustic.

This includes the following additional locations...
Monument Gulch, Jacks Gulch, Lower Pingree Park Road, Gulches along 
Highway 14 near and above Rustic, Pingree Hill, Goodell Corner, 
Bellaire Lake and Crown Point Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

THIS IS A LIFE THREATENING SITUATION! Heavy Rainfall will cause 
extensive and severe flooding of creeks, streams, roads and culverts 
in the affected part of the Cameron Peak burn area. Rock slides or 
debris flows can also be expected across roads in the warning area.

&&

LAT...LON 4070 10582 4063 10569 4061 10551 4063 10550
      4067 10550 4070 10557 4072 10551 4075 10552
      4079 10561 4077 10574 4074 10581

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Hiris
787 
WGUS75 KBOU 120055
FFSBOU

Flash Flood Statement
National Weather Service Denver CO
655 PM MDT Sun Jun 11 2023

COC069-120105-
/O.EXP.KBOU.FF.W.0019.000000T0000Z-230612T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Larimer CO-
655 PM MDT Sun Jun 11 2023

...FLASH FLOOD WARNING FOR THE CAMERON PEAK BURN SCAR WILL EXPIRE AT 
7 PM MDT THIS EVENING FOR CENTRAL LARIMER COUNTY...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 4070 10582 4063 10569 4061 10551 4063 10550
      4067 10550 4070 10557 4072 10551 4075 10552
      4079 10561 4077 10574 4074 10581

$$

RPK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Jun 11, 3:45 PM MDT, 19 minutes earlier.

Area forecast discussion, Jun 11, 3:45 PM MDT, 19 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
345 PM MDT Sun Jun 11 2023

.SHORT TERM...(This evening through Monday)
Issued at 254 PM MDT Sun Jun 11 2023

Scattered convection has developed across the southern Foothills
and Palmer Divide over the past hour or two, and this is gradually
expected to organize and drift eastward this afternoon and
evening. Temperatures in the mid 60s have allowed for modest
instability to build south of I-70, with roughly 30-40kt shear in
the region as well. Again, not much has changed since our mid-
morning update. Severe potential will likely be confined to the
southern metro/Palmer Divide. Heavy rain is also a concern this
evening... as noted in the hydro section further below.

Tonight's forecast is largely uncertain as well. The environment
largely supports additional thunderstorm development through the
evening and overnight, as a broad cutoff low spins to our west. As
a previous Mesoscale Precipitation Discussion from WPC notes...
most of northeast Colorado will be under a broad area of
QG/isentropic ascent, while in the diffluent left exit region of
a cyclonically curved 110kt jet streak. Low-level upslope should
reinforce our surface moisture through the night, and assuming
this current batch of convection doesn't completely wash out the
instability in the region... scattered to widespread showers and
storms should continue to redevelop and track slowly across the
area overnight.

The upper low should continue to drift eastward and weaken
tomorrow, with low/mid-level south-southeasterly flow increasing.
With widespread moisture in the region... it shouldn't take much
for additional redevelopment of showers and storms tomorrow,
despite surface temperatures remaining in the 60s. It appears the
best axis of moisture/instability/lift will be displaced further
to the north and east... roughly a Cheyenne-Fort Morgan-Limon
line. A few strong storms are possible across the Palmer divide
and plains, but low cloud cover/cool temperatures should limit the
overall threat. We may also need additional hydro products if
some of the higher end guidance has the right idea, but have
punted that to the midnight shift for now.

.LONG TERM...(Monday night through Sunday)
Issued at 340 PM MDT Sun Jun 11 2023

Models show a weak upper closed low over Colorado Monday night
and Tuesday. Wednesday morning through Wednesday night, an upper
trough moves into and across the CWA. The blocking upper high and
upper ridge still stick around to the north and northeast of
Colorado through the period. The synoptic scale energy is neutral
to light upward Monday night through Wednesday night. In the lower
levels the winds are pretty weak through the periods with some
form of upslope especially Monday night and Tuesday.

Fairly decent moisture is expected to continue in place Monday night
through Wednesday night, with precipitable water values just over an
inch east to a half inch for the western CWA. This has been the
case for many days now. There is some CAPE around, and again the
high values are over the mountains, foothills and Palmer Ridge
Monday evening and both late day Tuesday and Wednesday. The QPF
fields show measurable rainfall all night Monday for much of the
CWA and for Tuesday & Tuesday evening for mainly the mountains,
foothills and adjacent plains. Most of the QPF on Wednesday is
over the alpine areas with a bit in the adjacent plains. Again,
flash flooding will continue to be an issue over the burned areas.
Temperatures continue to stay cool-ish Tuesday, with Wednesday's
high expected to be 4-7 C warmer than Tuesday's highs.

For the later days, Thursday through Sunday, models show that upper
blocking ridge to finally slide eastward into the Great Lakes area
by Friday.  For the forecast area, the flow aloft is expect to
increase a bit later Thursday and continue at moderate speeds from
the west through the weekend.  Moisture is still pretty good on
Thursday and Friday, with Saturday and Sunday to dry out somewhat.
Temperatures should stay a bit below normals Thursday and Friday,
then warm to seasonal averages for the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1140 AM MDT Sun Jun 11 2023

Stratus deck has gradually lifted this morning and ceilings
should continue to slowly rise through the day. Satellite shows
this is slowly breaking up across the plains east of the
terminals, but we'll likely maintain a SCT-BKN 030-050 through the
afternoon. Convection is still expected to develop by early
afternoon and spread towards the terminals after 20-21z. Expect
less impacts at BJC/DEN with a higher probability of a strong
storm near APA later today.

Some uncertainty in the forecast tonight into tomorrow, but the
general idea is for widely scattered showers/storms to continue
through most of the overnight, with MVFR/IFR cigs through the
night. At least a few SHRA likely to continue through Monday AM,
with a more organized round of rain/TS again late tomorrow morning
into the early afternoon.

&&

.HYDROLOGY...
Issued at 345 PM MDT Sun Jun 11 2023

Convection has started to develop across the southern Front
Range, South Park, and portions of the Palmer Divide this
afternoon. This is the first of a couple of waves of showers and
thunderstorms for the region. Given relatively slow storm motions,
ample instability, and increasing moisture this evening and
overnight... there are some concerns for heavy rainfall rates and
isolated rainfall totals over 2-3 inches. While most locations
will see less than an inch of rain through tonight, high end
potential and low FFG values justify the current Flood Watch.
There is more uncertainty further north, including the Cameron
Peak burn area, where guidance continues to show little
consistency in the convective evolution overnight.

Slow moving scattered thunderstorms are expected across the area
tomorrow, with heavy rain possible wherever these storms develop.
We'll likely need to see how tonight's convection evolves, but a
heavy rain and flash flooding threat will certainly linger for the
burn areas and most of the plains.

Decent rainfall amounts are possible Monday overnight and late
day Tuesday with the flash flooding threat to remain elevated,
especially for the burned areas.

Wednesday through Friday will be only a bit drier, with scattered
showers and thunderstorms still expected over most of the CWA.
There will still be a limited threat of burned area flash
flooding. Moisture decreases for the weekend, with little
flooding expected at this time.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Flood Watch through late tonight for COZ036-039>041-045>047.

&&

SHORT TERM....Hiris
LONG TERM.....RJK
AVIATION......Hiris
HYDROLOGY.....Hiris/RJK
Hazardous weather outlook, Jun 11, 11:06 AM MDT, 4 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1106 AM MDT Sun Jun 11 2023

COZ030>051-121715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1106 AM MDT Sun Jun 11 2023

...HEAVY RAIN AND SEVERE WEATHER POSSIBLE ACROSS THE DENVER METRO
AND PALMER DIVIDE THROUGH THE EVENING...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Showers and thunderstorms will develop across the mountains and higher
terrain early this afternoon then spread across the plains during
the late afternoon and evening hours. Expect a few severe storms
across the plains, especially from Denver southward through
Douglas, Elbert and Lincoln counties. The strongest storms could
produce hail up to 2 inches in diameter along with damaging winds
and heavy rain. An isolated tornado is also possible.

The flash flood potential will increase today, especially over
Cameron Peak burn area with increasing moisture and instability.
Additional areas of concern will be over the metro and Palmer
Divide where local rainfall rates up to 1 inch in 30 minutes or
less is possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Widespread showers and thunderstorms are expected late day Monday
with showers and thunderstorms likely late day Tuesday. The main
threat will be heavy rains both days. Some storms could produce
small hail as well.

Scattered late day showers and thunderstorms are expected
Wednesday and Thursday. By Friday and Saturday, scattered showers
and thunderstorms are forecast for the alpines areas only. Out on
the plains, coverage will be isolated.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed today after 2 pm, especially
from Denver southward and including the Palmer Divide region.

In the hours before

Special weather statement, Jun 11, 3:13 PM MDT, 51 minutes before
Special Weather Statement
National Weather Service Denver CO
313 PM MDT Sun Jun 11 2023

COZ040-041-112145-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
313 PM MDT Sun Jun 11 2023

...A strong thunderstorm will impact portions of northeastern
Douglas, southwestern Arapahoe and southwestern Denver Counties
through 345 PM MDT...

At 313 PM MDT, Doppler radar was tracking a strong thunderstorm over
eastern Highlands Ranch, or 12 miles south of Denver, moving
northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Southern Denver, southwestern Aurora, Centennial, Highlands Ranch,
northern Castle Rock, southwestern Parker, Littleton, Englewood,
Greenwood Village, Lone Tree, Sheridan, Castle Pines, Louviers and
Sedalia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern Colorado.

&&

LAT...LON 3945 10498 3956 10505 3972 10505 3970 10480
      3942 10481
TIME...MOT...LOC 2113Z 225DEG 13KT 3954 10494

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

MEIER
Local storm report, Jun 11, 3:15 PM MDT, 49 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Denver CO
315 PM MDT Sun Jun 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     Hail             2 SSE Highlands Ranch   39.52N 104.96W
06/11/2023  M1.50 inch       Douglas            CO   Public

            Report from mPING: Ping Pong Ball (1.50 in.)
            and measured by the public.

0117 PM     Hail             2 W Keystone            39.60N 106.01W
06/11/2023  E0.75 inch       Summit             CO   Public

            Report from mPING: Dime (0.75 in.).

&&

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 11:43 AM MDTFlood WatchBOUAdams, Arapahoe, Boulder, Broomfield, Clear Creek, Denver and 6 more15 hr
Jun 11, 3:13 PM MDTSpecial Weather StatementBOUDenver32 min
Jun 11, 3:20 PM MDTSevere Thunderstorm WarningBOUDouglas29 min
Jun 11, 3:25 PM MDTSevere Thunderstorm WarningBOUDouglas50 min
Jun 11, 3:31 PM MDTAreal Flood AdvisoryBOUDouglas2 hr
Jun 11, 4:08 PM MDTSpecial Weather StatementBOUArapahoe52 min
Jun 11, 4:23 PM MDTFlash Flood WarningBOUPark3 hr
Jun 11, 5:44 PM MDTFlash Flood WarningBOUGrand3 hr

Nearby

Flash Flood Warnings in Colorado, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.